Critical Care Medicine-Hematologic and Oncologic Disorders>>>>>Platelet Disorders
Question 2#

A 63-year-old female with known lower-extremity deep vein thrombosis (DVT) is admitted to the intensive care unit after presenting with shortness of breath and chest pain. Imaging is negative for a pulmonary embolism, and blood tests including a CBC and serum electrolytes are normal. She is started on supplemental oxygen and a heparin infusion titrated to aPTT of 60 to 90 seconds. On admission day 7, her platelet count is found to have decreased from 150,000/mm3 to 62,000mm/ 3 over a 24-hour period. To assist in making the diagnosis, you calculate the patient’s 4-T score.

Which of the following is NOT a part of the 4-T score?

A. Timing of Platelet decrease
B. Presence of Thrombosis
C. Severity of thrombocytopenia
D. Tachycardia

Correct Answer is D

Comment:

Correct Answer: D

Under normal conditions, Heparin binds to Antithrombin III (AT-3), which inactivates thrombin and Factor Xa causing a relative state of hypocoagulability. Intermittent bolus dosing is beneficial for patients at risk for thromboembolic events such as patients undergoing prolonged surgery. For patients with known DVT/PE, or other vascular thrombi, a continuous infusion may be utilized to prevent additional clot formation as well as enhance existing clot degradation. However, exposure to heparin may cause an autoimmune reaction where IgG-mediated antibodies bind to Heparin-PF4 complexes resulting in platelet activation and the formation of microthrombi and eventual thrombosis. The microthrombi consume existing platelets and results in thrombocytopenia. This entity is referred to as Heparin-induced thrombocytopenia/thrombosis (HIT).

One of the ways to predict the likelihood of HIT is to calculate the 4-T score. The 4-T score consists of four criteria graded on a 0 to 2 scale as shown in the table below. Scores of 0 to 3, 4 to 5, and 6 to 8 correspond to low, moderate, and high risk for HIT respectively. The negative predictive value of a low 4-Ts score has been found to be as high as 99%; meanwhile the positive predictive value of a high score is only 64%. For patients with thrombocytopenia and a moderate or high 4-Ts score, further testing is necessary to establish the diagnosis of HIT. 

Estimating the likelihood of HIT: the “4-Ts” score:

Adapted from Ahmed I, Majeed A, Powell R. Heparin induced thrombocytopenia: diagnosis and management update. Postgrad Med J. 2007;83(983):575-582.

All patients with a presumptive diagnosis of HIT should have laboratory testing for HIT antibodies. This testing is challenging because HIT immunoassays (eg, enzyme-linked immunosorbent assay for antiplatelet factor 4 [PF4] antibodies) are readily available but not very sensitive or specific. Functional assays such as a SRA and Heparin-induced Platelet aggregation (HIPA), which measure the ability of patient serum to activate test platelets in the presence of heparin, are definitive but may take several days to return. The SRA is more sensitive than HIPA (95% vs 35%-85%), but is a more technically challenging test to perform. 

Given the morbidity associated with HIT, prompt treatment is required to prevent further thrombus formation and worsening thrombocytopenia. Regardless of the likelihood of diagnosis, the first step in treatment is to immediately discontinue any heparin infusion, or heparin-coated products. Because HIT causes a functional hypercoagulable state, platelet transfusions should be withheld unless clinically indicated for significant bleeding or operative risk. Although awaiting the normalization of the platelet count, patients should be initiated on nonheparin anticoagulants, such as direct thrombin inhibitors (eg Argatroban, bivalirudin), fondaparinux, or factor Xa inhibitors (apixaban, rivaroxaban, etc.). Patients should be watched closely for bleeding as well as complications of thrombosis. 

References:

  1. Cuker A, Gimotty PA, Crowther MA, et al. Predictive value of the 4Ts scoring system for heparin induced thrombocytopenia: a systematic review and meta-analysis. Blood. 2012;120(20):4160-4167.
  2. Jang IK, Hursting MJ. When heparins promote thrombosis: review of heparin-induced thrombocytopenia. Circulation. 2005;111:2671-2683.
  3. Ahmed I, Majeed A, Powell R. Heparin induced thrombocytopenia: diagnosis and management update. Postgrad Med J. 2007;83(983):575- 582.